Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Austin/San Antonio, TX

January 10, 20204 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 10, 2020, 6:46 PM CST for 4 counties in Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2020, 6:46 PM CST (00:46 UTC)
Expired
Jan 10, 2020, 7:24 PM CST
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Blanco County, TX, Comal County, TX, Hays County, TX, Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 33 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 3:30 PM CSTSevere Thunderstorm WatchSPC68 days

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -218 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3398 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-218 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS54 KEWX 110046
SVREWX
TXC031-091-209-259-110145-
/O.NEW.KEWX.SV.W.0007.200111T0046Z-200111T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
646 PM CST Fri Jan 10 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hays County in south central Texas...
  South central Blanco County in south central Texas...
  Southeastern Kendall County in south central Texas...
  Comal County in south central Texas...

* Until 745 PM CST.

* At 646 PM CST, a severe thunderstorm was located near Kreutzberg,
  or 9 miles northeast of Boerne, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  New Braunfels, Wimberley, Canyon Lake Dam, Canyon Lake, Bulverde,
  Guadalupe River State Park, Kendalia, Smithson Valley, Fischer,
  Kreutzberg, Spring Branch, Twin Sisters, Bergheim, Timberwood Park,
  Anhalt, Startzville, Sattler and Honey Creek State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2985 9804 2965 9825 2970 9838 2971 9834
      2973 9835 2972 9838 2973 9838 2975 9841
      2972 9843 2985 9873 3001 9869 3006 9814
TIME...MOT...LOC 0046Z 277DEG 28KT 2991 9864 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

HAMPSHIRE
3 follow-up statements
729 
WWUS54 KEWX 110059
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
659 PM CST Fri Jan 10 2020

TXC031-091-209-259-110145-
/O.CON.KEWX.SV.W.0007.000000T0000Z-200111T0145Z/
Hays TX-Blanco TX-Kendall TX-Comal TX-
659 PM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR WESTERN HAYS...SOUTH CENTRAL BLANCO...SOUTHEASTERN KENDALL AND
CENTRAL COMAL COUNTIES...

At 659 PM CST, a severe thunderstorm was located near Kendalia, or 13
miles northeast of Boerne, moving east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Canyon Lake, Bulverde, Guadalupe River State Park, Kendalia, Spring
Branch, Smithson Valley, Twin Sisters, Fischer, Bergheim, Anhalt,
Honey Creek State Natural Area and Startzville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2993 9817 2969 9830 2970 9838 2971 9834
      2973 9835 2972 9838 2973 9838 2975 9841
      2972 9843 2989 9872 3001 9869 3005 9820
TIME...MOT...LOC 0059Z 271DEG 24KT 2995 9859 

HAIL...2.00IN
WIND...60MPH
 
$$

HAMPSHIRE
384 
WWUS54 KEWX 110116
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
716 PM CST Fri Jan 10 2020

TXC031-091-209-259-110145-
/O.CON.KEWX.SV.W.0007.000000T0000Z-200111T0145Z/
Hays TX-Blanco TX-Kendall TX-Comal TX-
716 PM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR WESTERN HAYS...SOUTH CENTRAL BLANCO...EAST CENTRAL KENDALL AND
NORTH CENTRAL COMAL COUNTIES...

At 716 PM CST, a severe thunderstorm was located near Spring Branch,
or 11 miles south of Blanco, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Canyon Lake, Kendalia, Twin Sisters, Fischer and Spring Branch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2988 9820 2994 9854 3001 9858 3005 9820
      2993 9817
TIME...MOT...LOC 0116Z 269DEG 33KT 2993 9839 

HAIL...0.75IN
WIND...60MPH
 
$$

HAMPSHIRE
925 
WWUS54 KEWX 110124
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
724 PM CST Fri Jan 10 2020

TXC031-091-209-259-110133-
/O.CAN.KEWX.SV.W.0007.000000T0000Z-200111T0145Z/
Hays TX-Blanco TX-Kendall TX-Comal TX-
724 PM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HAYS...SOUTH CENTRAL
BLANCO...EAST CENTRAL KENDALL AND NORTH CENTRAL COMAL COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 2988 9820 2994 9854 3001 9858 3005 9820
      2993 9817
TIME...MOT...LOC 0123Z 277DEG 28KT 2992 9832 

$$

HAMPSHIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 6:16 PM CST, 30 minutes earlier.

Area forecast discussion, Jan 10, 6:16 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
616 PM CST Fri Jan 10 2020

.UPDATE...
Included Dimmit and Zavala county into the evening Severe
Thunderstorm Watch Area per coordination with SPC.

&&

.PREV DISCUSSION... /ISSUED 559 PM CST Fri Jan 10 2020/

UPDATE.../INCREASED POPS WEST OF HWY281 THIS EVENING/
This is an update to acknowledge radar echoes that developed around
Eagle Pass. The continue severe threats with isolated tornado
potential remains in play for this evening. Timing will be discussed
in the AVIATION section below.

AVIATION.../00Z TAFS/
A line of strong to severe storms will move east at around 30 mph to
near a Boerne to Liberty Hill line by 01Z and possibly accelerate as
it reach the vcntys of AUS/SAT/SSF by around 02Z. Airport Wx
Warnings are likely for thunder and possibly also for the 40 knot
wind threshold if stronger cells approach. Hail is also a
consideration and will update to add GR/GS depending of how things
look at the times of the AWW issuances. Lingering showers and
isolated storms should continue for another two hours with benign
weather to resume after 06Z.

PREV DISCUSSION... /ISSUED 334 PM CST Fri Jan 10 2020/

UPDATE...
SPC has issued a Severe Thunderstorm Watch for the area along and
east of a line from Llano to Kerrville to Pearsall until 10 pm.

PREV DISCUSSION... /ISSUED 247 PM CST Fri Jan 10 2020/

SHORT TERM (Tonight through Saturday Night)...
Upper air analysis this morning showed a deep trough from the Four
Corners to the Baja Peninsula. The flow over Texas was from the
southwest. At the surface, a cold front was stretched over West Texas
from the Panhandle to the Big Bend. Our CWA is in the warm sector
ahead of the front and winds are from the southeast. Temperatures
across the area ranged from the lower 70s to the lower 80s and
dewpoints were generally in the 60s. This warm, moist environment is
ripe for convective development. However, the morning sounding from
DRT had a strong cap at the top of the boundary layer. The has been
eroding to our north and northwest and we expect this continue as the
front moves to the east. Forecast soundings show 1500-2000 j/kg of
CAPE, 55-60 kts of 0-6 km wind shear, and mid- level lapse rates
around 8 C/km. We expect to see thunderstorms develop later this
afternoon and continue through the evening. With the conditions
mentioned above, some storms could be strong to severe. The most
likely threats will be strong wind gusts up to 70 mph and large hail
up to two inches. We expect storms to move into our north east area
by late afternoon and progress to the southeast reaching I-35 by
around 6 pm and be out of our CWA by around midnight.

Behind the front winds will become westerly to northwesterly
bringing drier, cooler air. Low temperatures Saturday will be 15 to
25 degrees cooler than Friday morning. Winds Saturday will be breezy
front the northwest. High temperatures will be near 20 degrees cooler
than Friday. Saturday night the surface high will move across North
Texas and turn the low level flow around to the southeast. Winds will
be light and skies will be clear leading to good radiational cooling
and another drop in temperatures of about 10 degrees.

LONG TERM (Sunday through Friday)...
With longwave troughing across the western United States during the
long term forecast, a series of northern Pacific shortwave troughs
rounding the base of the larger trough will eject into the Southern
Plains every 1-2 days next week. This will allow for a few cold
fronts to make runs towards the region. These disturbances look to
remain too far north to allow for any significant frontal intrusion
through mid-week, but should allow for a frontal boundary to reach
the region by Thursday. As a result, dry conditions areawide Sunday
will transition to some low daily rain chances east of Interstate 35
Monday through Wednesday as modified Gulf air moves back into the
region. This will also allow for temperatures to moderate from the
60s to low 70s on Sunday into the mid 70s to low 80s by Wednesday.
Rain chances Thursday will linger in the vicinity of the remnant
frontal boundary, which lift north of the region Friday. Expect highs
in the mid 50s to mid 60s behind the front Thursday with highs in
the mid 60s to low 70s by Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              44  55  35  63  47 /  90   0   0   0   0
Austin Bergstrom Intl Airport  45  55  32  63  43 /  90   0   0   0   0
New Braunfels Muni Airport     48  57  34  65  46 / 100   0   0   0   0
Burnet Muni Airport            40  53  33  63  44 /  70   0   0   0   0
Del Rio Intl Airport           47  61  39  68  47 /  -    0   0   0   0
Georgetown Muni Airport        42  54  33  62  44 /  80   0   0   0   0
Hondo Muni Airport             45  63  34  68  44 /  80   0   0   0   0
San Marcos Muni Airport        46  57  32  64  44 / 100   0   0   0   0
La Grange - Fayette Regional   48  54  33  64  47 / 100   0   0   0  -
San Antonio Intl Airport       48  60  38  65  48 / 100   0   0   0   0
Stinson Muni Airport           48  61  38  66  49 / 100   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...Oaks
Hazardous weather outlook, Jan 10, 3:57 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
357 PM CST Fri Jan 10 2020

TXZ171>173-183>194-202>209-217>225-228-112200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
357 PM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Strong to severe storms will be possible this afternoon and
tonight for areas generally along and east of a Rocksprings to
Carrizo Springs line. The most favored areas for severe storms
will be east of a Llano to San Antonio to Pearsall line. The main
threat will be damaging wind gusts up to 70 mph and hail up to
two inches, however, isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions are possible Saturday afternoon
across the western Edwards Plateau and Rio Grande Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening east of
a Rocksprings to Carrizo Springs line.

In the hours before

Special weather statement, Jan 10, 6:07 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
607 PM CST Fri Jan 10 2020

TXZ204-218-110045-
Medina TX-Zavala TX-
607 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEDINA AND
NORTHWESTERN ZAVALA COUNTIES UNTIL 645 PM CST...

At 607 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles west of La Pryor, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Pryor and Washer.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 2889 10011 2909 9993 2909 9959 2923 9941
      2939 9941 2930 9931 2878 9998
TIME...MOT...LOC 0007Z 221DEG 41KT 2890 10000

HAMPSHIRE
Special weather statement, Jan 10, 6:13 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
613 PM CST Fri Jan 10 2020

TXZ171-172-188-190-110115-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
613 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO...
SOUTHEASTERN GILLESPIE...SOUTHEASTERN LLANO AND SOUTHWESTERN BURNET
COUNTIES UNTIL 715 PM CST...

At 612 PM CST, Doppler radar was tracking a strong thunderstorm over
LBJ State Park, or 13 miles east of Fredericksburg, moving northeast
at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Bertram, Round Mountain, Buchanan
Dam, Granite Shoals, Horseshoe Bay, Johnson City, Meadowlakes,
Stonewall, Highland Haven, Inks Lake State Park, Blowout, Rocky
Creek, Hye, Blumenthal, Albert, Luckenbach and Sandy.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 3014 9844 3014 9879 3078 9843 3075 9799
TIME...MOT...LOC 0012Z 218DEG 41KT 3024 9864

BMW
Special weather statement, Jan 10, 6:23 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
623 PM CST Fri Jan 10 2020

TXZ203-110100-
Uvalde TX-
623 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UVALDE COUNTY UNTIL 700
PM CST...

At 623 PM CST, Doppler radar was tracking a strong thunderstorm near
Uvalde, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Uvalde, Sabinal, Uvalde Estates and Knippa.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 2917 9989 2963 9948 2963 9941 2933 9941
      2909 9970 2909 9979
TIME...MOT...LOC 0023Z 220DEG 41KT 2917 9976

HAMPSHIRE
Local storm report, Jan 10, 6:44 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
644 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             9 N HONDO               29.49N 99.12W
01/10/2020  E0.50 INCH       MEDINA             TX   COCORAHS

&&
Local storm report, Jan 10, 6:45 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 W PIPE CREEK          29.72N 99.00W
01/10/2020  E0.50 INCH       BANDERA            TX   COCORAHS

&&
Special weather statement, Jan 10, 6:45 PM CST, 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
645 PM CST Fri Jan 10 2020

TXZ186>190-204-205-110145-
Bexar TX-Blanco TX-Gillespie TX-Kerr TX-Medina TX-Bandera TX-
Kendall TX-
645 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEDINA...EASTERN
BANDERA...SOUTHEASTERN KERR...SOUTHWESTERN BLANCO...SOUTHEASTERN
GILLESPIE...KENDALL AND NORTHWESTERN BEXAR COUNTIES UNTIL 745 PM
CST...

At 642 PM CST, Doppler radar was tracking a line of strong
thunderstorms from near Johnson City to near Sabinal. This line is
moving to the northeast at around 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this line of storms.

Locations impacted include...
Boerne, Hondo, Comfort, Blanco, Bandera, Johnson City, Stonewall,
Walnut Grove, Kendalia, D'Hanis, Bandera Falls, Dunlay, Quihi, Mico,
Sisterdale, Rocky Creek, Kreutzberg, Pipe Creek, Welfare and Hye.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 2920 9910 2934 9940 3034 9865 3023 9830
TIME...MOT...LOC 0042Z 217DEG 42KT 2970 9900

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 6:07 PM CSTSpecial Weather StatementEWXZavala38 min
Jan 10, 6:13 PM CSTSpecial Weather StatementEWXBlanco62 min
Jan 10, 6:23 PM CSTSpecial Weather StatementEWXUvalde37 min
Jan 10, 6:45 PM CSTSpecial Weather StatementEWXKendall, Medina60 min
Jan 10, 6:52 PM CSTSevere Thunderstorm WarningEWXFrio, Medina38 min
Jan 10, 6:52 PM CSTTornado WarningEWXKendall23 min
Jan 10, 7:03 PM CSTSevere Thunderstorm WarningEWXBlanco, Kendall42 min
Jan 10, 7:19 PM CSTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina56 min
Jan 10, 7:34 PM CSTSpecial Weather StatementEWXComal26 min
Jan 10, 7:49 PM CSTSevere Thunderstorm WarningEWXCaldwell, Hays41 min
Jan 10, 7:53 PM CSTSevere Thunderstorm WarningEWXBexar, Comal, Gonzales, Guadalupe, Hays, Wilson37 min
Jan 10, 8:03 PM CSTTornado WarningEWXGuadalupe27 min
Jan 10, 8:08 PM CSTSpecial Weather StatementEWXTravis, Williamson52 min
Jan 10, 8:13 PM CSTAreal Flood AdvisoryEWXTravis, Williamson4 hr
Jan 10, 8:26 PM CSTSevere Thunderstorm WarningEWXBastrop, Caldwell, Gonzales, Guadalupe, Hays, Travis and 1 more49 min
Jan 10, 8:32 PM CSTTornado WarningEWXCaldwell, Gonzales, Guadalupe28 min
Jan 10, 9:01 PM CSTSevere Thunderstorm WarningEWXBastrop, DeWitt, Fayette, Gonzales, Lavaca, Lee74 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.